Alabama, 2004

Hail and Damaging Winds in Alabama, July 7, 2004

July 7, 2004 · NWS HUN · 10 events in 6 counties and zones

8 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 7, 12:55 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 7, 12:55 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
155 PM CDT WED JUL  7 2004

.DISCUSSION...
EARLY AFTERNOON SFC ANALYSIS SHOWING REMNANTS OF WEAK FRONTAL
BOUNDARY LINGERING NEAR THE KY/TN BORDER. MAIN 50H TROF AXIS
EXTENDING FROM LAKE MI SWD INTO N MS. SCATTERED SHRAS/TSRAS CONTINUE
TO DEVELOP AHEAD OF THE TROF ACROSS W TN AND N MS WITH ACTIVITY OVER
MS BEING ENHANCED FROM OUTFLOW FROM EARLIER MCS FROM THE WEST.

SCATTERED SHRAS/TSRAS WILL CONTINUE TO MOVE IN/DEVELOP ACROSS THE TN
VALLEY THROUGH THE AFTERNOON AND MAY LINGER INTO EARLY EVENING
BEFORE DISSIPATING WITH LOSS OF HEATING. POPS WILL BE HEAVILY BASED
ON LATEST RADAR TRENDS AT ZONE ISSUANCE TIME.

SFC BOUNDARY WILL CONTINUE TO DISSIPATE ON THURSDAY AS 50H HEIGHTS
SLOWLY RISE A FEW METERS. WEAK SHEAR AXIS AND S/WV NEAR THE UPPER TX
COAST MAY REMAIN CLOSE ENOUGH TO RESULT IN SCATTERED CONVECTION
AGAIN THURSDAY AFTERNOON BUT EXPECT OVERALL COVERAGE TO BE A LITTLE
LESS AND WILL KEEP POPS IN THE LOW CHANCE RANGE.

SUMMERTIME PATTER IS IN STORE THROUGH THE WEEKEND INTO THE MIDDLE OF
NEXT WEEK. 50H HIGH WILL BE CENTERED OVER THE AREA...ALTHOUGH IT MAY
BEGIN TO RETROGRADE A LITTLE BY THE END OF THE FCST. CHANCES FOR
DIURNAL CONVECTION WILL FALL OFF INTO THE ISOLATED RANGE WITH TEMPS
RIGHT AROUND NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    69  89  70  90 /  30  20  10  20
SHOALS        69  90  70  90 /  30  20  10  20
CULLMAN       69  90  70  91 /  30  20  10  20
FAYETTEVILLE  68  88  69  89 /  30  20  10  20
FT PAYNE      67  87  67  89 /  30  20  10  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

09
Hazardous weather outlook, Jul 7, 12:00 PM CST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT WED JUL 7 2004

ALZ001>010-016-TNZ076-096-097-081000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
100 PM CDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST...ALONG WITH A
NEARBY FRONTAL BOUNDARY...WILL SUPPORT DEVELOPMENT OF SCATTERED
THUNDERSTORMS THROUGH THIS EVENING. DUE TO THE UNSTABLE AIR IN
PLACE...ONE OR TWO THUNDERSTORMS COULD PRODUCE PENNY SIZED HAIL AND
DAMAGING WINDS UP TO 60 MPH. HOWEVER...ANY SUCH STORMS WILL BE QUITE
ISOLATED...AND MOST STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A TYPICAL SUMMERTIME PATTERN WILL PREVAIL THROUGH TUESDAY...WITH
ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS POSSIBLE EACH DAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

BCC

In the hours before

Special weather statement, Jul 7, 12:46 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
146 PM CDT WED JUL 7 2004

ALZ003-071910-
FRANKLIN AL-
146 PM CDT WED JUL 7 2004

...SIGNIFICANT WEATHER ALERT FOR A STRONG THUNDERSTORM APPROACHING
RED BAY IN WESTERN FRANKLIN COUNTY...

AT 146 PM CDT...DOPPLER RADAR SHOWED A STRONG THUNDERSTORM OVER
EXTREME NORTHEASTERN ITAWAMBA COUNTY MISSISSIPPI...MOVING EAST AT
30 MPH. THROUGH 210 PM...THIS STORM IS EXPECTED TO AFFECT RED BAY...
THE BEAR CREEK RESERVOIR...VINA...AND ATWOOD.

THIS STORM LIKELY CONTAINS WIND GUSTS UP TO 50 MPH...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAINFALL.
PERSONS IN THE AFFECTED AREAS SHOULD SEEK SHELTER IMMEDIATELY.

BCC
Special weather statement, Jul 7, 1:31 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
231 PM CDT WED JUL 7 2004

ALZ002-003-072015-
COLBERT-FRANKLIN AL-
231 PM CDT WED JUL 7 2004

...SIGNIFICANT WEATHER ALERT FOR A COMPLEX OF STRONG THUNDERSTORMS
OVER COLBERT AND FRANKLIN COUNTIES...

AT 230 PM CDT...DOPPLER RADAR SHOWED A COMPLEX OF STRONG
THUNDERSTORMS STRETCHING FROM THE INTERSECTION OF THE NATCHEZ TRACE
PARKWAY AND HIGHWAY 72...TO PHIL CAMPBELL IN FRANKLIN COUNTY. THESE
STORMS ARE MOVING EAST AT 30 MPH...AND ARE EXPECTED TO AFFECT MOUNT
HESTER...FRANKFORT...RUSSELLVILLE...AND OAK GROVE...THROUGH 315 PM.

THESE STORMS LIKELY CONTAIN WIND GUSTS UP TO 50 MPH...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAINFALL.
PERSONS IN THE AFFECTED AREAS SHOULD SEEK SHELTER IMMEDIATELY.

BCC
Special weather statement, Jul 7, 2:00 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
300 PM CDT WED JUL 7 2004

ALZ004-072100-
LAWRENCE-
300 PM CDT WED JUL 7 2004

...SIGNIFICANT WEATHER ALERT FOR A COMPLEX OF STRONG THUNDERSTORMS
APPROACHING LAWRENCE COUNTY...

AT 300 PM CDT...DOPPLER RADAR SHOWED A COMPLEX OF STRONG
THUNDERSTORMS STRETCHING FROM LITTLEVILLE TO PHIL CAMPBELL. THESE
STORMS ARE MOVING EAST AT 30 MPH...AND ARE EXPECTED TO AFFECT MOUNT
HOPE AND MOULTON THROUGH 4 PM.

THESE STORMS LIKELY CONTAIN WIND GUSTS UP TO 50 MPH...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAINFALL.
PERSONS IN THE AFFECTED AREAS SHOULD SEEK SHELTER IMMEDIATELY.

BCC
Special weather statement, Jul 7, 2:10 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
310 PM CDT WED JUL 7 2004

ALZ016-072100-
CULLMAN-
310 PM CDT WED JUL 7 2004

...SIGNIFICANT WEATHER ALERT FOR A COMPLEX OF STRONG THUNDERSTORMS
APPROACHING NORTHERN CULLMAN COUNTY...

AT 310 PM CDT...DOPPLER RADAR SHOWED A STRONG THUNDERSTORM OVER
NORTHWEST WINSTON COUNTY...NEAR ADDISON. THESE STORMS ARE MOVING EAST
AT 30 MPH...AND ARE EXPECTED TO AFFECT JONES CHAPEL...WEST POINT...
SOUTH VINEMONT..AND FAIRVIEW THROUGH 4 PM.

THESE STORMS LIKELY CONTAIN WIND GUSTS UP TO 50 MPH...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAINFALL.
PERSONS IN THE AFFECTED AREAS SHOULD SEEK SHELTER IMMEDIATELY.

BCC
Special weather statement, Jul 7, 2:10 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
310 PM CDT WED JUL 7 2004

ALZ016-072100-
CULLMAN-
310 PM CDT WED JUL 7 2004

...SIGNIFICANT WEATHER ALERT FOR A STRONG THUNDERSTORM APPROACHING
NORTHERN CULLMAN COUNTY...

AT 310 PM CDT...DOPPLER RADAR SHOWED A STRONG THUNDERSTORM OVER
NORTHWEST WINSTON COUNTY...NEAR ADDISON. THESE STORMS ARE MOVING EAST
AT 30 MPH...AND ARE EXPECTED TO AFFECT JONES CHAPEL...WEST POINT...
SOUTH VINEMONT..AND FAIRVIEW THROUGH 4 PM.

THESE STORMS LIKELY CONTAIN WIND GUSTS UP TO 50 MPH...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAINFALL.
PERSONS IN THE AFFECTED AREAS SHOULD SEEK SHELTER IMMEDIATELY.

BCC

The radar

The Northeast Alabama radar (KHTX), 115 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
July 7, 2:48 PM CST to 2:50 PM CST
Where
Lawrence County, Courtland
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.667, -87.300

A tree and a few power lines were blown down due to thunderstorm winds.

Thunderstorm Wind, Colbert

When
July 7, 2:54 PM CST
Where
Colbert County, 2 mi NE of Leighton
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.717, -87.500

A tree and transformer was blown down due to thunderstorm winds.

Hail, Cullman

When
July 7, 3:15 PM CST
Where
Cullman County, 2 mi W of Vinemont
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.250, -86.900

Penny size hail reported.

Thunderstorm Wind, Morgan

When
July 7, 3:20 PM CST
Where
Morgan County, Decatur
Measured
52 kt (60 mph) estimated sustained
Reported by
AMATEUR RADIO
Coordinates
34.617, -86.983

Estimated wind gust at 60 miles an hour.

Thunderstorm Wind, Morgan

When
July 7, 3:30 PM CST
Where
Morgan County, Massey
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.367, -87.017

A tree was blown down by thunderstorm winds.

Hail, Cullman

When
July 7, 3:35 PM CST
Where
Cullman County, 6 mi NE of Vinemont
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.317, -86.800

Penny size hail was reported.

Thunderstorm Wind, Marshall

When
July 7, 4:07 PM CST
Where
Marshall County, 4 mi N of Arab
Measured
50 kt (58 mph) estimated sustained
Reported by
UTILITY COMPANY
Coordinates
34.367, -86.500

Several trees and power lines were blown down by thunderstorm winds.

Thunderstorm Wind, Marshall

When
July 7, 4:45 PM CST
Where
Marshall County, Horton
Measured
50 kt (58 mph) estimated sustained
Reported by
UTILITY COMPANY
Coordinates
34.200, -86.300

A few trees were blown down

Thunderstorm Wind, Marshall

When
July 7, 4:45 PM CST
Where
Marshall County, Douglas
Measured
50 kt (58 mph) estimated sustained
Reported by
UTILITY COMPANY
Coordinates
34.167, -86.333

A few trees were blown down by thunderstorm winds.

Thunderstorm Wind, Jackson

When
July 7, 5:15 PM CST
Where
Jackson County, Higdon
Measured
50 kt (58 mph) estimated sustained
Reported by
UTILITY COMPANY
Coordinates
34.850, -85.633

A few power lines were blown down by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412971, 5412972, 5412973, 5412974, 5413046, 5413047, 5413048, 5413049, 5413050, 5413051.